Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 285, NWS Hastings, NE

August 8, 2011Dawson County, Gosper County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 8, 2011, 7:04 PM CDT for Dawson County, Gosper County, Nebraska. It was in force for 41 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2011, 7:04 PM CDT (00:04 UTC)
Expired
Aug 8, 2011, 7:45 PM CDT
In force
41 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Dawson County, NE, Gosper County, NE

The radar

The Grand Island radar (KUEX), 142 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 7:05 PM CDTTSTM WND GST 652 E Eustis, NE
Aug 8, 7:05 PM CDTTSTM WND GST 653 E Eustis, NE
Aug 8, 7:39 PM CDTTSTM WND GST 605 Nw Elwood, NE1 TO 2 INCH DIAMETER TREE LIMBS SNAPPED ALONG WITH DIME TO NICKEL SIZED HAIL.
Aug 8, 7:50 PM CDTTSTM WND GST 707 S Elwood, NEESTIMATED 60 TO 70 MPH WINDS WERE ACCOMPANIED BY NICKEL TO QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 8, 6:44 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1750 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

587 
WUUS53 KGID 090004
SVRGID
NEC047-073-090045-
/O.NEW.KGID.SV.W.0285.110809T0004Z-110809T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
704 PM CDT MON AUG 8 2011

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA...
  CENTRAL GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA...

* UNTIL 745 PM CDT

* AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES SOUTHWEST OF GOTHENBURG...OR 27 MILES WEST OF LEXINGTON...AND
  MOVING SOUTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLOW ISLAND...COZAD...JOHNSON LAKE...ELWOOD AND FARNAM.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 210 AND 236.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND GUSTS ACROSS 
PORTIONS OF EASTERN LINCOLN COUNTY. THIS IS AN EXTREMELY DANGEROUS 
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

&&

LAT...LON 4093 10023 4090 9978 4047 9976 4047 9999
      4069 9999 4070 10023
TIME...MOT...LOC 0004Z 300DEG 34KT 4082 10023
WIND...HAIL 70MPH 1.00IN

$$
ROSSI
1 follow-up statement
288 
WWUS53 KGID 090025
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
725 PM CDT MON AUG 8 2011

NEC047-073-090045-
/O.CON.KGID.SV.W.0285.000000T0000Z-110809T0045Z/
DAWSON NE-GOSPER NE-
725 PM CDT MON AUG 8 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL GOSPER
AND SOUTHWESTERN DAWSON COUNTIES UNTIL 745 PM CDT...

AT 721 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
NORTH OF EUSTIS...OR 16 MILES WEST OF LEXINGTON...MOVING SOUTHEAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  JOHNSON LAKE AND ELWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING 60 TO 65 MPH WINDS NEAR 
EUSTIS. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4091 10023 4090 9978 4047 9976 4047 9999
      4069 9999 4070 10023
TIME...MOT...LOC 0023Z 300DEG 34KT 4073 10002
WIND...HAIL 60MPH 1.00IN

$$
ROSSI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:11 PM CDT, 53 minutes earlier.

Area forecast discussion, Aug 8, 6:11 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT MON AUG 8 2011

.AVIATION...00Z TAF. THUNDERSTORMS ACROSS WESTERN NEBRASKA WILL
CONTINUE TO MOVE SOUTHEAST INTO THE EARLY EVENING AS AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE AREA. IT IS DOUBTFUL THAT
COVERAGE WILL BECOME GREAT ENOUGH TO WARRANT A CHANCE OF
THUNDERSTORMS ARE KGRI...SO KEPT IT OUT OF THE LATEST TAF. MOST OF
THE TAF PERIOD SHOULD BE DOMINATED BY PASSING MID AND HIGH LEVEL
CLOUDS...WITH A CEILING POSSIBLE AT TIMES. WINDS SHOULD BE FAIRLY
LIGHT THROUGH MUCH OF THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 257 PM CDT MON AUG 8 2011/

SHORT TERM...THROUGH 12Z WEDNESDAY. PRIMARY FORECAST CONCERNS
CENTER UPON CHANCES FOR PRECIPITATION. MORNING UPPER AIR ANALYSIS
INDICATES QUASI-ZONAL TO NORTHWESTERLY FLOW ACROSS THE CENTRAL
PLAINS WITH THE UPPER LEVEL JET AXIS POSITIONED OVERHEAD OUR CWA
IN THE 70-90KT RANGE. WATER VAPOR IMAGERY INDICATES A MID LEVEL
SHORT WAVE PUSHING INTO THE MISSISSIPPI VALLEY...WITH ANOTHER MID
LEVEL SHORT WAVE MOVING INTO NORTHWESTERN NEBRASKA AND A MID LEVEL
LOW POSITIONED OVER SOUTHERN MANITOBA AND MOVING SOUTHEAST. AT THE
SURFACE A WEAKENING SURFACE FRONT JUST SOUTH OF HIGHWAY 6 HAS MORE
OR LESS WEAKENED INTO A TROUGH...WITH ANOTHER SURFACE FRONT NOTED
OVER PORTIONS OF SOUTHERN KANSAS AND NORTHERN OKLAHOMA.

SHORT TERM MODEL GUIDANCE CONTINUES TO INDICATE THE APPROACHING MID
LEVEL SHORT WAVE WILL PUSH ACROSS NORTH/NORTHEASTERN NEBRASKA
LATER TONIGHT...WITH THE TROUGH AXIS LIKELY CLEARING THE AREA DURING
THE 00Z-03Z TIME FRAME. APPRECIABLE KINEMATIC FORCING WILL REMAIN
LIMITED UNTIL THERMAL ADVECTION AND DPVA AHEAD OF THE APPROACHING
MID LEVEL SHORT WAVE NEARS THE AREA. EVEN THEN AM NOT OVERLY
EXCITED REGARDING LATE AFTERNOON/EARLY EVENING PRECIPITATION
CHANCES WITH THE BULK OF THE OMEGA REMAINING NORTHEAST OF OUR
CWA...BUT WITH ENOUGH AFTERNOON HEATING AND PERHAPS SOME
ADDITIONAL FORCING NEAR THE SURFACE TROUGH OVER SOUTH CENTRAL
NEBRASKA...ISOLATED THUNDERSTORM ACTIVITY CANNOT BE RULED OUT.
SHOULD THUNDERSTORM DEVELOPMENT BE REALIZED...0-1KM MLCAPE VALUES
OF 1500-2000J/KG WILL LIKELY BE WAITING...WITH DEEP LAYER BULK
SHEAR VALUES GENERALLY IN THE 40-45KT RANGE. GIVEN ALL THIS...WILL
CONTINUE TO HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER LATE THIS
AFTERNOON THROUGH THIS EVENING.

PRECIPITATION CHANCES WILL BE NEXT TO NIL ONCE THE MID LEVEL
TROUGH AXIS CLEARS THE AREA...THUS KEPT 06Z-12Z TUESDAY DRY. MUCH
OF THE CWA SHOULD REMAIN DRY DURING THE DAY TUESDAY AS WELL AS
SURFACE RIDGING INFILTRATES THE AREA THUS ALLOWING FOR DECREASING
LOW LEVEL MOISTURE LEVELS AND A CONTINUED LACK OF KINEMATIC
FORCING. SHORT TERM GUIDANCE SUGGESTS THE SURFACE RIDGE WILL MOVE
EAST OF THE AREA BY LATE TUESDAY AFTERNOON THUS ALLOWING FOR LOW
LEVEL RETURN FLOW ALONG WITH RESULTANT LOW LEVEL THERMAL ADVECTION
AND ISENTROPIC UPGLIDE. THIS LOW LEVEL RETURN FLOW...WORKING IN
CONCERT WITH AN APPROACHING MID LEVEL SHORT WAVE FROM THE
NORTHWEST...WILL LIKELY RESULT IN PRECIPITATION ACROSS MUCH OF THE
CWA LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. QPF FIELDS FROM THE
SREF MEAN...NAM...EC AND OPERATIONAL GFS ALL SUGGEST BETWEEN A
HALF INCH AND ONE INCH OF RAINFALL WILL BE OBSERVED ACROSS THE
AREA...WITH THE HEAVIEST PRECIPITATION EXPECTED ACROSS OUR
SOUTHWEST WHERE THE NOSE OF A 40-50KT LLJ WILL LIKELY PROMOTE
ENOUGH LOW LEVEL MOISTURE ADVECTION AND CONVERGENCE FOR ADDITIONAL
LIFT AND RESULTANT HEAVIER PRECIPITATION.

LONG TERM...WEDNESDAY THROUGH MONDAY...A COLD FRONT IS EXPECTED TO
PUSH SOUTHWARD ACROSS THE CENTRAL PLAINS AND INTO SOUTHERN KANSAS ON
WEDNESDAY...WITH 850 MB TEMPS FORECAST TO DROP 6-8C BEHIND THIS
FRONT BY AFTERNOON. WITH THIS COOLER AND UNSETTLED AIRMASS IN
PLACE...EXPECT WEDNESDAY TO BE AN UNSEASONABLY COOL DAY ACROSS THE
ENTIRE FORECAST AREA WITH AFTERNOON TEMPERATURES EXPECTED TO BE 10
DEGREES OR MORE BELOW NORMAL FOR THIS TIME OF YEAR. IN ADDITION TO
COOLER TEMPS...EXPECT SIGNIFICANT CLOUD COVER AND A GOOD CHANCE OF
SHOWERS DURING THE DAY ON WEDNESDAY...AS THERE IS EXPECTED TO BE
LINGERING SHOWER ACTIVITY BEHIND THE COLD FRONT AND TUESDAY NIGHTS
UPPER LEVEL SHORTWAVE...ALONG WITH ANOTHER QUICK PASSING UPPER LEVEL
DISTURBANCE EXPECTED TO TRACK ACROSS THE LOCAL AREA DURING THE
AFTERNOON.

THIS PROGRESSIVE UPPER LEVEL PATTERN...WHICH HAS RESULTED IN
PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS THE PAST FEW
DAYS...IS THEN EXPECTED TO CONTINUE THROUGH AT LEAST FRIDAY BEFORE
AN UPPER LEVEL RIDGE OF HIGH PRESSURE ATTEMPTS TO BUILD ACROSS THE
ROCKIES...HELPING TO DIMINISH SHOWER AND THUNDERSTORM CHANCES
SOMEWHAT OVER THE UPCOMING WEEKEND. KEPT DAYTIME PERIODS FOR BOTH
SATURDAY AND SUNDAY DRY AND SEASONABLE ACROSS THE ENTIRE FORECAST
AREA...BUT INCLUDED LOW POPS DURING THE OVERNIGHT HOURS FOR THE
SOUTHERN THIRD OF THE FORECAST AREA TO ACCOUNT FOR UNCERTAINTY IN
LATEST NUMERICAL GUIDANCE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 8, 2:14 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
214 PM CDT MON AUG 8 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
091200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
214 PM CDT MON AUG 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS REMAIN POSSIBLE OVER THE ENTIRE OUTLOOK AREA LATE THIS
AFTERNOON THROUGH THIS EVENING. SEVERE WEATHER WILL BE POSSIBLE
SHOULD THUNDERSTORM DEVELOPMENT BE REALIZED...WITH HAIL TO THE SIZE
OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY
SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE TUESDAY AFTERNOON FOR
LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM ORD...TO
KEARNEY...TO BEAVER CITY IN NEBRASKA. THUNDERSTORMS WILL THEN BECOME
MORE LIKELY ACROSS THE ENTIRE OUTLOOK AREA TUESDAY NIGHT. SOME OF
THE STORMS LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT COULD BE
SEVERE...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND
GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. HEAVY
RAINFALL WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY NIGHT.

INTERMITTENT CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST
WEDNESDAY THROUGH FRIDAY...AS WELL AS SATURDAY NIGHT. SEVERE
WEATHER CANNOT BE RULED OUT...WITH HAIL TO THE SIZE OF QUARTERS
AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE
WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH
ANY THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS
EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

BRYANT

In the hours before

Special weather statement, Aug 8, 6:51 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
651 PM CDT MON AUG 8 2011

NEZ060-090045-
DAWSON NE-
651 PM CDT MON AUG 8 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 745
PM CDT...

AT 649 PM CDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM 14
MILES WEST OF GOTHENBURG...OR 37 MILES WEST OF LEXINGTON...MOVING
SOUTHEAST AT 40 MPH. THIS STORM HAS PRODUCED WINDS NEAR 80 MPH
ACROSS PARTS OF EASTERN LINCOLN COUNTY.

HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND GUSTS UP TO 50 MPH
ARE EXPECTED ACROSS THE ADVISED AREA WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GOTHENBURG...
  WILLOW ISLAND...
  COZAD...
  FARNAM...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 209 AND 230.

LAT...LON 4104 10023 4104 9986 4084 9986 4084 9987
      4083 9986 4074 9986 4074 9987 4070 9987
      4070 10023 4072 10023
TIME...MOT...LOC 2349Z 295DEG 45KT 4090 10043

ROSSI

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:35 PM CDTSevere Thunderstorm WarningGIDHarlan, Kearney, Phelps40 min
Aug 8, 7:45 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper45 min
Aug 8, 8:10 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps33 min
Aug 8, 8:29 PM CDTSpecial Weather StatementGIDFranklin46 min
Aug 8, 8:33 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan, Kearney42 min
Aug 8, 9:15 PM CDTSevere Thunderstorm WarningGIDFranklin45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.